Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 28, NWS Norman, OK

July 10, 1997Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 10, 1997, 2:55 PM CDT for Kay County, Oklahoma. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1997, 2:55 PM CDT (19:55 UTC)
Expired
Jul 10, 1997, 4:30 PM CDT
In force
95 min
Issued by
NWS Norman, OK
Area
Whole counties

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 101956
FFWOKC
OKC071-102130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 430 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     KAY

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...NEWKIRK AND PONCA CITY

STRONG THUNDERSTORMS OVER KAY COUNTY NEAR AND TO THE WEST OF PONCA CITY
HAS PRODUCED 3 TO 4 INCHES OF RAINFALL. FLOODING OF SOME HIGHWAYS HAS
BEEN REPORTED. ALTHOUGH THE RAIN WILL BECOME LIGHTER THROUGH 330 PM...
RUNOFF WILL CONTINUE TO CAUSE SOME FLOODING THROUGH 430 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS.  DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO.  DO NOT ATTEMPT TO DRIVE
OVER A ROAD COVERED BY WATER.  THE ROAD COULD BE WASHED OUT
UNDER THE WATER SURFACE. PEOPLE WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM
FROM HIGH WATER.

CHURCHILL

LATn...LON 3674  9690 3663  9720 3699  9747 3693  9689

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:52 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 10:52 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1050 AM CDT THU JUL 10 1997

UPDATED EARLIER THIS MRNG TO REMOVE SCT TSTMS FM SRN ZONES AS ACTIVITY
SEEMED TO DISSIPATE WITH ONSET OF DAYTIME HT`G. ATTM PLAN NO ADDNL
UPDATES THO TEMPS CLIMBING QUITE RAPIDLY AND MAY HV TO BUMP THEM UP
A LTL IN SOME AREAS.

FCSTID = 12

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 10, 1:59 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
200 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     TONKAWA                   OK   0.75 INCH HAIL
07/10/97   KAY

JS
Local storm report, Jul 10, 2:00 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
200 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

155 PM     TONKAWA                   OK   0.75 INCH HAIL
07/10/97   KAY

JS
Local storm report, Jul 10, 2:27 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     1 SW "PONCA CITY           OK   TREES AND POWER LINES DOWN
07/10/97   KAY

JS
Local storm report, Jul 10, 2:30 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     1 SW PONCA CITY           OK   TREES AND POWER LINES DOWN
07/10/97   KAY

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:38 PM CDTSevere Thunderstorm WarningOUNKay52 min
Jul 10, 3:41 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Jul 10, 4:00 PM CDTFlash Flood WarningOUNLogan3 hr
Jul 10, 4:25 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jul 10, 6:06 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Jul 10, 6:31 PM CDTSevere Thunderstorm WarningOUNComanche59 min
Jul 10, 6:45 PM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jul 10, 6:54 PM CDTSevere Thunderstorm WarningOUNWoods66 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.